Evidence map›Paper›PMID 40486632›Full record

ArticleAnnals of medicine and surgery (2012)2025

DRESS syndrome secondary to phenytoin: a case report and review of the literature.

Sanjay Dhungana, Mukunda Thakur, Anish Paudyal, Sachin Bhatta, Sphurna Karki, Paras Yadav, Roshan Kumar Sah, Uday Poudel, Rahul Shakya

Abstract readCase Reports
In one paragraph

Article in Annals of medicine and surgery (2012), 2025. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.

0numbers the graph read from it
0cells of the map it votes in
0citing papers in PubMed
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

0 citing papers in PubMed.

No citing paper in PubMed yet.

4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

9 authors.

Sanjay DhunganaNepal Medical College and Teaching Hospital, Kathmandu University, Jorpati, Kathmandu, Nepal.ORCID https://orcid.org/0009-0000-9776-0361
Mukunda ThakurNepal Medical College and Teaching Hospital, Kathmandu University, Jorpati, Kathmandu, Nepal.
Anish PaudyalNepal Medical College and Teaching Hospital, Kathmandu University, Jorpati, Kathmandu, Nepal.ORCID https://orcid.org/0009-0009-3919-0298
Sachin BhattaNepal Medical College and Teaching Hospital, Kathmandu University, Jorpati, Kathmandu, Nepal.ORCID https://orcid.org/0000-0001-8846-0500
Sphurna KarkiNepal Medical College and Teaching Hospital, Kathmandu University, Jorpati, Kathmandu, Nepal.ORCID https://orcid.org/0009-0009-2146-7367
Paras YadavNepal Medical College and Teaching Hospital, Kathmandu University, Jorpati, Kathmandu, Nepal.
Roshan Kumar SahNepal Medical College and Teaching Hospital, Kathmandu University, Jorpati, Kathmandu, Nepal.
Uday PoudelNepal Medical College and Teaching Hospital, Kathmandu University, Jorpati, Kathmandu, Nepal.
Rahul ShakyaNepal Medical College and Teaching Hospital, Kathmandu University, Jorpati, Kathmandu, Nepal.

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Introduction and importance: Drug reaction with eosinophilia and systemic symptoms (DRESS) is a rare but potentially life-threatening skin reaction to certain drugs in susceptible individuals. This is one of the first reported cases of phenytoin-induced DRESS syndrome in Nepal. The long latency period of 6 months since the starting of Phenytoin therapy and the appearance of symptoms of DRESS makes this case unique and thus adds to the existing literature on DRESS. Case presentation: A 20-year-old woman with a seizure disorder on phenytoin therapy for 6 months presented with a 2-week history of a pruritic, morbilliform rash involving her limbs, neck, chest, and trunk. Examination revealed bilateral palpable, tender lymphadenopathy over axilla and in left inguinal region. Laboratory investigations demonstrated eosinophilia, elevated leukocyte count, elevated C-reactive protein, and altered liver enzymes. Based on the RegiSCAR criteria, the patient was diagnosed with probable phenytoin-induced DRESS. Initial treatment with oral prednisolone and levocetirizine provided partial relief. Later, Phenytoin was discontinued and replaced with levetiracetam resulting in progressive improvement. The rash and pruritus gradually improved, and corticosteroids were tapered over 2 months. Clinical discussion: DRESS presents with fever, rash, eosinophilia, and systemic involvement. Early diagnosis and withdrawal of the offending drug are crucial for managing DRESS. This case underscores the effectiveness of corticosteroids and supportive therapy, highlighting the need for vigilance in patients on anticonvulsants. Conclusion: DRESS syndrome should be suspected in patients on antiepileptics presenting with rash, eosinophilia, and systemic involvement. Timely drug withdrawal and corticosteroid therapy are essential for optimal outcomes.

Indexed as

DRESS syndromedrug eruptionseosinophiliaphenytoinsteroids

Identifiers

PMID40486632
PMCPMC12140718

What OpenQuestion holds

Textmetadata
LicenceCC BY-NC-ND
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.